Tyvaso side effects and challenges 2019-01-04T16:37:29+00:00

Home Forums General Discussion (Public Forum) Tyvaso side effects and challenges

  • Author
    Posts
  • Kate H
    Participant
    Post count: 1
    #10872 |

    Hello, I was diagnosed in Sept. 2018 with PH stemming from Sinus Venousus ASD (also one of the rarest forms of ASD – rare stuff is my thing, I guess? haha), after the initial diagnosis testing they did a RHC and my pressures were very high 100+. I am still a candidate for a repair of my ASD since I am only 27 but only if they can get my pressures under control.

    I was put on Tadalafil, Opsumit (Adcirca) in Sept. and last month was started on Tyvaso. The Tadalafil helped a TON and I was able to resume pretty normal activity. Opsumit seems to have helped, although, I havn’t noticed as dramatic of a change as when I started the Tadalafil. My Dr. wanted to wait for the Tyvaso since my blood pressure runs pretty low and had reservations about it lowering it too much but after now getting up to 8 breaths (starting 9 tomorrow) I’ve been ok blood pressure wise, it’s slightly lower than it was but no issues with it.

    I am having pretty bad coughing and headaches now that I’m on the Tyvaso and was wondering if others experience this and if they’ve found anything to be helpful in reducing it or if it’s just a waiting game to see if it’ll calm down once I’ve been on it for awhile. Usually for the first hour after doing my breaths I will have a headache which seems to be made worse by me having to cough really hard, usually when I exhale. I’ve had to slow down the step-up process because of it but even so, the symptoms are still pretty bad.

    My diagnosis, in general, has hit me pretty hard and I am trying my best to accept it and do what my doctors want me to do but honestly I hate having to lug the Tyvaso bag around with me everywhere and have people ask if I’m getting sick because I’m having crazy coughing fits. Having to deal with a headache for 4 hours out of my day has also been difficult and I’ve started wanting to do things less and less again because of it. I feel like just when I was starting to be able to actually go out and enjoy life again I’ve taken steps back instead of continuing to move forward. I know it will be worth it if the extra medication has helped my pressures (next RHC is at the end of this month) but I’ve just been frustrated. Hoping to hear from anyone who’s been on Tyvaso before or is on it now, what were your experiences and, if you had any, did the side effects get better?

    Thank you

  • Tom Johnson
    Participant
    Post count: 1

    Hello Kate

    I am a caregiver for a friend who has PH and has been on Tyvaso for a few weeks. He also has Scleroderma and Interstitial Lung Disease. The other PH medication he is on is sidenafil. He also takes predisone, diuretics, anti-coagulants, etc.

    He is experiencing the same side effects as you: a very violent cough and severe headaches. The cough is deep in his chest, like he has the flu. Is your like that, or is it a dry cough? He also has a lot of congestion. The headaches seem to come and go, they were very bad last week but this week are better.

    From what I’ve read about Tyvaso, the side effects are supposed to get better with time. In his case they have to, because there’s no way he could live like this indefinitely. He sees a nurse once a week who monitors his condition with Tyvaso and reports back to his pulmonologist.

    I hope both of you start feeling better soon. There are a number of online testimonies to the effectiveness of Tyvaso for PH, but it doesn’t seem to work for everyone.

    Thanks ..

  • Kathryn Buffington
    Participant
    Post count: 1

    I’ve been on Tyvaso since November, 2011 and haven’t experienced the side effects you are mentioning, but perhaps it’s because I was on IV Remodulin for four years and the side effects on it were pretty bad at times–mostly diarrhea, headaches and generally feeling blah. I was told to be sure to both rinse my mouth and spit after finishing my inhalations and also to gargle and spit. That seems to keep me from having bad coughs with the inhalations. I’m just thankful that there are medications and treatments that keep me able to do most of my normal activities, which includes playing tennis, going to yoga classes, and being able to swim again after not being able to when I had the Hickman catheter into my heart for the IV Remodulin–which, by the way, totally saved my life! I was lucky in that I was diagnosed quickly and begun on Cardizem, then Revatio within three months, then the IV Remodulin when I began to go downhill again. I’ve had my ups and downs–three days spent on life support after a bad bout with sepsis from a line infection and lots of pneumonia and pleural effusion–but I’m doing well now. Staying active even when you don’t feel like it, but resting when you need to, getting a decent amount of sleep at night, being compliant with all of your meds, and being sure you are seeing a true PAH specialist who has access to all of the latest treatments and meds is crucial to your fight against PH. I have Ltd. Scleroderma, sleep apnea, and a family history of lupus which all contributed to my disease, but I”m fighting hard every day to win!
    Never give up because they may find just the right treatment or med for you the next week!

  • Matt
    Participant
    Post count: 1

    I discovered that ice cold milk sips before and between each inhalation. After the last one I would gargle with water and spit. The milk I believe acted as a barrier to the hydrocloric acid that causes the cough. It by no means eliminated the cough but it helped A LOT.

You must be logged in to reply to this topic.